Alabama, 2011Lightning Strikes in Alabama, July 10, 2011
July 10, 2011 · NWS HUN · 3 events in 2 counties and zones
A cluster of thunderstorms developed during the late afternoon hours in a north to south corridor across north central Alabama. The storms persisted and redeveloped in this corridor during the early to mid evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $401,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed during the late afternoon hours in a north to south corridor across north central Alabama. The storms persisted and redeveloped in this corridor during the early to mid evening hours. The storms produced frequent cloud to ground lightning and heavy downpours. Lightning struck a home in Madison sparking a blaze resulting in a total loss of the home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 10, 5:33 PM CST, 57 minutes earlier.
Area forecast discussion, Jul 10, 5:33 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CDT SUN JUL 10 2011
.UPDATE...
00Z AVIATION FORECAST.
&&
.AVIATION...
THROUGH THE EARLY EVENING...THERE IS A SLIM CHANCE FOR CONVECTION
NEAR THE KHSV AIRPORT...AS SHOWERS AND THUNDERSTORMS TRACK TO THE
SSE ALONG A BOUNDARY DRAPED FROM MIDDLE TENNESSEE TO COLUMBUS GA.
HIGH CLOUDS FROM STORMS WILL GRADUALLY THIN DURING THE OVERNIGHT...
WITH MVFR MIST/FOG POSSIBLE DURING THE LATE NIGHT AND DAYBREAK
HOURS. VFR CONDITIONS OTHERWISE WILL PREVAIL AFTER DAYBREAK. STRONG
HEATING WILL BRING MORE TCU AND CB...ESPECIALLY AT LOCATIONS EAST OF
I-65 DURING MONDAY AFTERNOON.
&&
.DISCUSSION... /ISSUED 214 PM CDT SUN JUL 10 2011/
CLUSTERS OF DEEP CONVECTION HAVE DEVELOPED THIS AFTN ALONG A MOISTURE
TRANSPORT/CONVERGENCE AXIS FROM SRN MIDDLE TN THROUGH NERN/NC AL INTO
SWRN GA. SBCAPE VALUES OF 3-5K J/KG WERE IN PLACE AS SFC DEW POINTS
RUN IN THE M-U70S. FZLS ARE RUNNING 17-18KFT AND PW'S OF 1.5 TO 2.3
INCHES...ENABLING VERY HEAVY RAINFALL RATES. THE STRONGEST CLUSTER
OF STORMS FORMED OVER CULLMAN COUNTY WITH VERY FQT LIGHTNING NOTED
ON THE NLDN AND FROM A COUPLE OF SPOTTER REPORTS. FORTUNATELY...
THERE IS A STEADY SEWD MOVEMENT OF THE STORMS...ALTHOUGH STORM
OUTFLOWS ARE TRIGGERING NEW DEVELOPMENT FURTHER N BEHIND THE INITIAL
DEVELOPMENT. A CAPPING INVERSION BENEATH THE UPPER RIDGE AXIS
EXTENDING NW INTO SERN MO HAS INHIBITED CONVECTIVE DEVELOPMENT THUS
FAR W OF I-65. WILL MAKE A LAST MINUTE CALL ON POPS AFT 00Z AS WE
COULD SEE A FEW MORE STORMS DVLP THRU EARLY EVENING ALONG THE
MOISTURE CONVERGENCE AXIS RUNNING FROM JUST W OF NASHVILLE INTO NERN
AL.
OUTSIDE OF THE STORMS...THE DANGEROUS HEAT HAS ENSUED WITH DEW
POINTS IN THE MID TO UPPER 70S...AND TEMPS IN THE MID 90S. HEAT
INDICES OF 105F TO 110F HAVE BEEN OBSERVED THUS FAR...MAINLY IN NWRN
AL. AFTER MORNING LOWS OF ONLY IN THE M70S...HEAT STRESS IS HIGH.
SIMILAR CONDITIONS ARE ANTICIPATED TONIGHT THROUGH TUESDAY...AND THE
RAIN CHC WL BE LOWER. EVENING CONDITIONS WILL REMAIN OPPRESSIVE WITH
DEW POINTS CLIMBING A FEW DEGREES...75-80F...BEFORE SLOWLY DROPPING
AFTER DUSK. WITH THE CENTER OF THE UPPER RIDGE OVER THE AREA MONDAY
INTO TUESDAY...TEMPS COULD APPROACH OR EXCEED 100F...MAINLY IN NWRN
AL. HEAT INDICES MAY EXCEED 110F BRIEFLY IN FAR NWRN AL AS A RESULT.
HAVE KEPT THE HEAT ADVISORY IN PLACE AREAWIDE MONDAY THROUGH TUESDAY.
A TUTT LOW HAS NOW MOVED NWWD INTO CENTRAL TX. IT IS STILL PROGGED
TO FLOW AROUND THE ANTICYCLONE OVER THE OZARKS...EVENTUALLY DROPPING
BACK SEWD INTO THE LWR MS VALLEY WED-THU AS THE RIDGE RE-ESTABLISHES
IN THE PLAINS STATES. A WEAK COOL FRONT ALSO DROPS SOUTH INTO THE TN
VALLEY ON WED...SO HIGH END CHC POPS STILL LOOK GOOD THEN. THU POPS
ARE A BIT MORE UNCERTAIN AS THE BOUNDARY APPEARS TO SHIFT S OF OUR
FA. WEAK SFC CYCLOGENSIS ENSUES SOMEWHERE IN THE CENTRAL GULF STATES
REGION...WITH ISENTROPIC UPGLIDE AND MOISTURE TRANSPORT RESULTING
OVER MUCH OF THE LWR MS AND WRN TN VALLEY. THUS...HAVE KEPT THE GOING
POPS IN PLACE THIS PD.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 1 PM TO 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
HEAT ADVISORY FROM 1 PM TO 7 PM CDT TUESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE...MADISON...MORGAN.
TN...HEAT ADVISORY FROM 1 PM TO 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
HEAT ADVISORY FROM 1 PM TO 7 PM CDT TUESDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
AVIATION...RSB
DISCUSSION...AKHazardous weather outlook, Jul 10, 6:05 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT SUN JUL 10 2011
ALZ001>010-016-TNZ076-096-097-110300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
705 PM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS REMAIN POSSIBLE...MAINLY ALONG AND EAST OF
I-65...THROUGH THE EARLY EVENING HOURS. HEAVY RAIN WILL BE THE
PRIMARY THREAT...BUT BRIEF WIND GUSTS TO 40 MPH ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HEAT INDEX VALUES WILL LIKELY APPROACH OR SURPASS 110 DEGREES IN
MANY LOCATIONS MONDAY AND TUESDAY ACROSS THE TENNESSEE VALLEY. AS A
RESULT...HEAT ADVISORIES HAVE BEEN ISSUED FROM 1 PM TO 7 PM CDT FOR
BOTH MONDAY AND TUESDAY AFTERNOON FOR ALL OF NORTH ALABAMA AND
PORTIONS OF SOUTHERN MIDDLE TENNESSEE.
THERE IS A GREATER POTENTIAL FOR HEAT EXHAUSTION AND HEAT STROKE
MONDAY AND TUESDAY GIVEN THE INTENSIFYING HEAT AND HUMIDITY ACROSS
THE AREA. LIMIT YOUR TIME OUTDOORS DURING THE AFTERNOON IF AT ALL
POSSIBLE AND BE SURE TO DRINK PLENTY OF WATER. REMAIN IN AIR
CONDITIONED BUILDINGS AS MUCH AS POSSIBLE...AND REMEMBER TO CHECK UP
ON FRIENDS AND NEIGHBORS WHO DO NOT HAVE AIR CONDITIONING.
SOME RELIEF FROM THE HEAT IS EXPECTED AFTER MIDWEEK WITH INCREASING
RAIN CHANCES EXPECTED FROM WEDNESDAY THROUGH FRIDAY AS ANOTHER WEAK
FRONT ENTERS THE REGION. DAMAGING WIND GUSTS AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS WITH THE STRONGER STORMS THE
DEVELOP.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 5:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CDT SUN JUL 10 2011
ALZ006-110015-
MADISON-
643 PM CDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 715 PM
CDT...
AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING SOUTHEAST AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HADEN.
HAMPTON COVE.
FARLEY...OWENS CROSSROADS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3467 8635 3463 8636 3461 8633 3460 8633
3448 8650 3450 8653 3457 8656 3458 8658
3458 8662 3472 8674 3484 8658
TIME...MOT...LOC 2343Z 334DEG 12KT 3471 8659Special weather statement, Jul 10, 5:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
657 PM CDT SUN JUL 10 2011
ALZ005-006-110045-
LIMESTONE-MADISON-
657 PM CDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 745 PM CDT...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES WEST OF HARVEST...OR 8 MILES
NORTHEAST OF ATHENS...MOVING SOUTHEAST AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARVEST...TANNER.
FRENCH MILL...GLADSTONE.
CAPSHAW.
BELLE MINA.
MADISON...MOORESVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3477 8650 3460 8694 3486 8705 3498 8677
TIME...MOT...LOC 2357Z 327DEG 15KT 3485 8684
Lightning, Madison
- When
- July 10, 6:30 PM CST
- Where
- Madison County, 2.76 mi S of Monrovia
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 34.730, -86.720
A lightning induced fire burnt a home down to the ground on Oakhurst Drive near Slaughter road.
Lightning, Limestone
- When
- July 10, 6:30 PM CST
- Where
- Limestone County, 0.71 mi SSW of Burgreen Corner
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 34.720, -86.803
Lightning struck a house on Cardinal Drive resulting in a fire that consumed much of the house.
Lightning, Limestone
- When
- July 10, 6:30 PM CST
- Where
- Limestone County, 2.05 mi WNW of Capshaw
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.780, -86.834
Lightning hit a waterline in eastern Limestone county, cutting service to residents temporarily.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335731, 335735, 335740.